Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 257, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 9, 2007, 4:05 PM EDT for Rockbridge County, City of Buena Vista, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2007, 4:05 PM EDT (20:05 UTC)
- Expired
- Aug 9, 2007, 4:37 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Buena Vista, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 547 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:27 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 9, 2:27 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
227 PM EDT THU AUG 9 2007
.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH OUR PERSISTENT AREA OF HIGH
PRESSURE ON FRIDAY. ISOLATED TO SCATTERED SHOWERS AND STORMS WILL
ACCOMPANY IT. COOLER AND LESS HUMID CONDITIONS WILL BE COMMON
THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH FRIDAY/...
NOT A LOT OF CHANGE TO GOING FORECAST WITH YET ANOTHER WARM/MUGGY
OVERNIGHT SIMILAR TO THE PAST FEW GIVEN MOIST DEW POINTS AND RIDGING
OVERHEAD. BEST SUPPORT FOR CONVECTION MAINLY ACROSS THE NORTH/NE
THIS EVENING UNDER PASSING S/W AND MCS REMNANT. HOWEVER SOME LIFT
MAY TEND TO INTERACT WITH WEAKNESS ACROSS THE PIEDMONT PER NAM BUT
IFFY IN DEEP WESTERLY FLOW. OTRW WILL RUN WITH MAINLY ISOLATED POPS
EARLY TONIGHT SINCE LOTS OF SHALLOW INSTABILITY AROUND UNDER DRY AIR
WITH LIMITED UPPER SUPPORT. NEXT UPSTREAM PREFRONTAL S/W AXIS WILL
HEAD QUICKLY SE OVERNIGHT REACHING THE WESTERN SLOPES LATE. THIS MAY
BRING ANOTHER BAND OF WEAKENING CONVECTION IN LATE SO KEEPING 20/30
POPS NW LATE. WILL AGAIN FOLLOW CLOSER TO MUGGY MET LOWS WITH MOST
IN THE 70S OVERNIGHT.
UPSTREAM COLD FRONT SHOULD JUMP INTO A WELL PRONOUNCED LEE TROF EAST
OF THE BLUE RIDGE FRIDAY. WITH WELL MIXED/DEEP W/NW FLOW MOISTURE
APPEARS QUITE SHALLOW ALONG THE FRONT AS BEST LIFT SHIFTS INTO NC.
SINCE STILL LOTS OF HEATING ONGOING IN HIGH THETA-E ENVIRONMENT WONT
PULL POPS ENTIRELY EXCEPT EASTERN SLOPES GIVEN DOWNSLOPE. OTRW
THINKING 20 TO POSSIBLY 30 POPS WESTERN SLOPES WHERE MODELS HAVE
BEST RH. 850 MB TEMPS A BIT COOLER FRIDAY IN RESPONSE TO LOWERING
HEIGHTS AND NW FLOW. HOWEVER EXPECT DOWNSLOPE WARMING TO LIKELY
BOOST HIGHS BACK CLOSE TRIPLE DIGITS PIEDMONT BUT A BIT DRIER WHICH
SHOULD PRECLUDE MUCH OF AN ADVISORY THREAT. OTRW BUMPED UP HIGHS
WELL INTO THE 80S MOUNTAINS AND MID/UPPER 90S EAST ALTHO STILL BELOW
QUITE WARM MAV MOS.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
FRIDAY EVENING THERE STILL MAY BE SOME HIT OR MISS SHOWERS AND
STORMS IN THE MOUNTAINS...AND IN THE FAR SOUTHEAST UNTIL SHORTLY
AFTER SUNSET. FROM PAST THAT POINT WE WILL CARRY A DRY FORECAST
THROUGH THE WEEKEND AS RELATIVELY COOLER AND DRIER AIR MOVES INTO
BEHIND THE FRONT. READINGS FOR HIGHS AND LOWS SHOULD BE AT...OR
SLIGHTLY BELOW...NORMAL CONDITIONS FOR THIS TIME OF THE YEAR.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
WHILE THE UPPER RIDGE WILL MAKE A BIT OF AN ATTEMPT TO BUILD BACK
OVER THE REGION BY EARLY NEXT WEEK...ITS INFLUENCE WILL NOT BE AS
STRONG HAS WHAT HAS BEEN EXPERIENCED THIS CURRENT WEEK. THE RESULT
WILL BE A PREDOMINATE NORTHWEST FLOW ALOFT ACROSS THE REGION
ALLOWING FOR A BETTER POTENTIAL OF WEAK FRONTS TO DIP EITHER INTO
OR THROUGH THE REGION...ALONG WITH THUNDERSTORM COMPLEXES IN THE
OHIO VALLEY TO PROGRESS INTO MAINLY WESTERN PARTS OF THE REGION.
WILL BE FOLLOWING HPC/S SOLUTION REGARDING THIS SCENARIO. THIS
EQUATES TO ISOLATED THUNDERSTORM POTENTIAL MONDAY THROUGH TUESDAY
WITH ONE WEAK COLD FRONT MOVING THROUGH THE REGION. AND THEN AGAIN
ON THURSDAY ISOLATED TO SCATTERED STORMS ARE EXPECTED WITH ANOTHER
FAST MOVING WEAK COLD FRONT. TEMPERATURES NEXT WEEK LOOK TO BE
WITHIN 2 TO 3 DEGREES EITHER SIDE OF NORMAL...BOTH FOR THE HIGHS
AND LOWS.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THERE WILL BE ISOLATED THUNDERSTORMS THIS AFTERNOON IN THE
MOUNTAINS AND ACROSS THE NORTH. HEAVY RAIN WITH THESES STORMS
WOULD CREATE MVFR TO IFR VISIBILITIES...BUT THE CHANCE IS TOO LOW
TO INCLUDE IN THE BODY OF THE TAFS EXCEPT FOR LWB AND BLF WHERE
WILL INCLUDE VCTS OR TEMPO MENTION. OTRW VFR IN PERIODS OF BKN
4-6K CU WEST AND SCT CU OUT EAST. STORMS MAY PERSIST INTO EARLY
THIS EVENING BEFORE FADING OVERNIGHT WITH LOSS OF HEATING. COULD SEE
ANOTHER COMPLEX OF STORMS MAY A RUN AT LWB LATE TONIGHT BUT TOO
IFFY TO INCLUDE. AGAIN LOOKING AT PATCHY FOG/HAZE LATE TONIGHT
WITH IFR/LIFR AT LWB PENDING DEGREE OF DEBRIS CLOUDS. OTRW MAINLY
VFR...OCNL MVFR LYH/DAN TOWARD 12Z.
THE CHANCE OF SHOWERS AND THUNDERSTORMS REMAINS FRIDAY AND FRIDAY
EVENING WITH A FRONT. HOWEVER GIVEN DEEPENING WEST/NW FLOW EXPECT
ONLY ISOLATED COVERAGE AT BEST DURING THE VALID TAF PERIOD INTO
FRIDAY AFTERNOON. MAY SEE MORE LOW CLOUDS NW PER UPSLOPE FLOW
BEHIND THE FRONT OTRW VFR. THE FRONT WILL BE SOUTH OF THE FORECAST
AREA BY SATURDAY MORNING. DRY...VFR WEATHER IS EXPECTED THROUGH
THE WEEKEND INTO EARLY NEXT WEEK.
&&
.CLIMATE...
RECORD HIGH MINIMUM TEMPS FOR THURSDAY 8/9
AUGUST 9TH
ROANOKE(ROA)......72/2006
LYNCHBURG(LYH)....74/1930
DANVILLE(DAN).....75/2000
BLUEFIELD(BLF)....69/1984
BLACKSBURG(BCB)...68/1998
RECORD HIGH TEMPS FOR THURSDAY 8/9
AUGUST 9TH
ROANOKE(ROA)......96/1987
LYNCHBURG(LYH)...101/1930
DANVILLE(DAN).....98/1979
BLUEFIELD(BLF)....89/1988
BLACKSBURG(BCB)...92/1983
RECORD HIGH MIN TEMPS FOR FRIDAY 8/10
BLUEFIELD (BLF)...69/2006
DANVILLE (DAN)....73/1987
RECORD HIGH TEMPS FOR ROANOKE AND DANVILLE FRIDAY 8/10
ROANOKE (ROA).....97/1977
DANVILLE (DAN).....99/1987
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VAZ043>047-058-
059.
NC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NCZ004>006.
WV...NONE.
&&
SYNOPSIS...DS
NEAR TERM...JH
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH
CLIMATE...JHHazardous weather outlook, Aug 9, 10:15 AM EDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1015 AM EDT THU AUG 9 2007 NCZ001>003-018>020-VAZ007-009>018-022-032-033-WVZ042>044-101415- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE- PATRICK-FRANKLIN-MERCER-SUMMERS-MONROE- 1015 AM EDT THU AUG 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ043-044-058-101415- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX- 1015 AM EDT THU AUG 9 2007 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF DANVILLE AND YANCEYVILLE FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ019-020-023-024-034-035-WVZ045-101415- ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-GREENBRIER- 1015 AM EDT THU AUG 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A CLUSTER OF THUNDERSTORMS IS EXPECTED TO FORM IN THE OHIO VALLEY THIS AFTERNOON...AND A PORTION OF THAT MAY MOVE INTO THE AREA LATE THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WOULD BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. VAZ045>047-059-101415- CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE- 1015 AM EDT THU AUG 9 2007 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND TONIGHT. A CLUSTER OF THUNDERSTORMS IS EXPECTED TO FORM IN THE OHIO VALLEY THIS AFTERNOON...AND A PORTION OF THAT MAY MOVE INTO THE AREA EARLY THIS EVENING AND TONIGHT. THE MAIN THREAT WOULD BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS AGAIN FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.
In the hours before
Special weather statement, Aug 9, 10:38 AM EDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1038 AM EDT THU AUG 9 2007 NCZ003-019-020-VAZ022>024-032>035-092100- SURRY-WILKES-YADKIN-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST- INCLUDING THE CITIES OF...DOBSON...WILKESBORO...YADKINVILLE... SALEM...FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...BEDFORD... AMHERST 1038 AM EDT THU AUG 9 2007 ...ANOTHER HOT AFTERNOON FOR THE REGION... TEMPERATURES ARE GOING TO RISE AGAIN INTO THE 90S THIS AFTERNOON. WITH THE MUGGY CONDITIONS...THE HEAT INDEX IS GOING TO BE IN THE 100 TO 104 DEGREE RANGE...WITH THE HOTTEST IN URBAN AREAS. IF YOU ARE PLANNING ON BEING OUTDOORS TODAY...TAKE FREQUENT BREAKS...AND DRINK PLENTY OF FLUIDS.
Special weather statement, Aug 9, 4:01 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 401 PM EDT THU AUG 9 2007 VAZ024-092100- ROCKBRIDGE VA- 401 PM EDT THU AUG 9 2007 AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHEAST OF EAGLE ROCK...OR ABOUT 8 MILES WEST OF COLLIERSTOWN...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...COLLIERSTOWN AT 420 PM EDT...GLASGOW AT 455 PM EDT. EXPECT RAINFALL RATES OF ONE INCH PER HOUR...WIND GUSTS TO 45 MPH... AND OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES THROUGH 5 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:05 AM EDT | Heat Advisory | RNK | Appomattox, Buckingham, Campbell, Charlotte, Halifax, Henry and 4 more | 16 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.